Utah, 2009

Damaging Wind in Utah, May 24, 2009

May 24, 2009 · NWS GJT · 1 event in 1 county or zone

Strong thunderstorm winds were measured by the KCNY ASOS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong thunderstorm winds were measured by the KCNY ASOS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 24, 1:14 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, May 24, 1:14 PM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
214 PM MDT SUN MAY 24 2009

.SHORT TERM...TONIGHT THROUGH TUESDAY...
ANOTHER DAY WITH AN ENERGETIC LOWER ATMOSPHERE THIS AFTERNOON. AN
AMPLE AMOUNT OF CAPE WAS IN THIS MORNINGS SOUNDING. THE MAIN PART OF
THE SW U.S. 500 MB TROUGH MOVED THROUGH THE AREA LAST NIGHT...BUT
THIS TROUGH BROKE UP INTO SEVERAL SMALLER TROUGHS AS IT BEGAN LIFTING
OUT OF AZ. ONE OF THE SMALLER COMPONENTS WILL CONTINUE MOVING THROUGH
NW CO THIS EVENING...CARRYING AN AREA OF DIVERGENCE ALOFT OVER
CONVERGENCE AT LOWER LEVELS. THIS COMBINATION HELPED THE STRONGEST
SHOWERS AND THUNDERSTORMS THUS FAR TO DEVELOP OVER THE ROAN AND
TAVAPUTS PLATEAU IN WESTERN CO AND THE PICEANCE BASIN. THE AFFECTS OF
THE UPPER TROUGH ARE ALSO SEEN OVER THE SAN JUAN MTS...WITH MODERATE
SHOWERS AND THUNDERSTORMS FORMING THERE. WILL EXPECT THE CONVECTION
TO CONTINUE WELL INTO TONIGHT WITH MORE NOCTURNAL TSTMS. WILL NOT
EXPECT THE EXTENT OF THE LATE NIGHT THUNDERSTORMS AND HEAVIER SHOWERS
THAT OCCURRED EARLY SUNDAY MORNING BECAUSE OF LESS DYNAMICS AND
GRADUALLY DECREASING MOISTURE. ADDED PATCHY FOG TO PARTS OF ZONES
6...11...AND AREAS IN SE UT LATE TONIGHT THROUGH EARLY MONDAY
MORNING. LESS CLOUD OVERNIGHT AND ALL THE RAIN RECEIVED SHOULD ALLOW
FOG TO DEVELOP.

MEMORIAL DAY...REMAINS TROUGHY AND SOMEWHAT UNSTABLE. KEPT THE
SCATTERED TO LIKELY POPS OVER ALL BUT EXTREME SE UTAH. HIGHEST POPS
WILL BE OVER NORTHERN AND CENTRAL CO. MONDAY NIGHT SHOULD SEE
CONVECTION DECREASING AFTER SUNSET WITH MUCH LESS DYNAMICS
AVAILABLE AND DRIER AIR MOVING IN FROM THE WEST.

TUESDAY IN BOTH THE GFS AND NAM WILL SEE DRIER NORTHWEST FLOW WITH
SCATTERED AFTERNOON THUNDERSTORMS EXPECTED MAINLY OVER THE MOUNTAINS.
ISOLATED STORMS ARE EXPECTED AT LOWER ELEVATIONS. THE HIGHER CHANCE
OF RAIN SHOULD AGAIN BE OVER CENTRAL AND NORTHERN CO.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
MODELS AGAIN TREND A LITTLE DRIER FOR THE LONG TERM PERIOD. HOWEVER
THE UNSETTLED NATURE OF THE PATTERN CONTINUES AS A BROAD NORTH
AMERICAN RIDGE HOLDS STRONG OVER WESTERN CANADA...WITH WEAK
TROUGHINESS OVER THE DESERT SOUTHWEST/GREAT BASIN CAUGHT UNDERNEATH
THE RIDGE. THE MOISTURE FLOW WILL DIMINISH IN THE LIGHT FLOW. BUT
SUFFICIENT RESIDUAL MOISTURE WILL LINGER KEEPING A CHANCE OF DIURNAL
SHOWERS/THUNDERSTORMS...MAINLY MOUNTAINS AND SOUTH. ANY INDIVIDUAL
IMPULSES THAT ROTATE OVER THE AREA WILL RESULT IN A BETTER CHANCE OF
THUNDERSTORMS...BUT TIMING NOT POSSIBLE TO RESOLVE AT THIS TIME.
SEASONAL TEMPS EXPECTED WITH GRADUAL WARMING TO A COUPLE DEGREES
ABOVE NORMAL BY NEXT WEEKEND.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS ACROSS EASTERN UTAH AND
WESTERN COLORADO TONIGHT...THEN DECREASING A BIT ON MONDAY. MVFR
CIGS AND VIS WILL BE COMMON WITH SHOWERS...POSSIBLY IFR CONDITIONS
WITH THE HEAVIEST SHOWERS. MANY MOUNTAIN PASSES WILL BE PARTIALLY
OBSCURED TONIGHT THROUGH MONDAY.

&&

.HYDROLOGY...
A MORE SEASONABLE TEMPERATURE PATTERN AND A GOOD AMOUNT OF CLOUDINESS
OVER THE MOUNTAINS WILL SLOW SNOWMELT RUNOFF. WHILE FLOWS WILL REMAIN
STRONG ALONG RIVERS AND STREAMS IN WESTERN COLORADO AND EASTERN UTAH
LEVELS SHOULD GRADUALLY LOWER.

MINOR FLOODING OF LOW-LYING AGRICULTURAL LAND CONTINUES ALONG THE
EAGLE RIVER UPSTREAM OF GYPSUM. REPORTS INDICATE THAT THE YAMPA RIVER
THROUGH STEAMBOAT SPRINGS IS STAYING IN ITS BANKS...AND FLOWS
SHOULD GRADUALLY DECREASE THERE THIS WEEKEND. THE GREEN RIVER NEAR
JENSEN AND THE YAMPA RIVER NEAR DEERLODGE PARK WILL CREST ON
SATURDAY CLOSE TO BANKFULL WITH A FEW LOCATIONS POSSIBLY SEEING SOME
MINOR FLOODING. ACCORDING TO REPORTS THE ELK RIVER IN ROUTT
COUNTY IS AT BANKFULL. FLOWS ON THE ELK RIVER ARE EXPECTED TO
SLOWLY DECREASE THIS WEEKEND.

CAUTION SHOULD BE EXERCISED NEAR THE BANKS OF STREAMS AND RIVERS
EXPERIENCING HIGHER FLOWS. HIGH FLOWS CAN ERODE AND WEAKEN RIVER
BANKS MAKING THEM SUSCEPTIBLE TO COLLAPSE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

.CO...FLOOD ADVISORY EAGLE RIVER AT GYPSUM THROUGH 6 PM SUNDAY
      FLOOD ADVISORY ELK RIVER AT MILNER THROUGH 630 PM SATURDAY
      FLASH FLOOD WATCH FOR WEST-CENTRAL AND SOUTHWESTERN COLORADO
       THROUGH THIS EVENING FOR ZONES 003-006-007-009-011-017-020
       021-022.
.UT...FLOOD ADVISORY GREEN RIVER AT JENSEN THROUGH 12 PM MONDAY.
      FLASH FLOOD WATCH FOR EAST-CENTRAL AND SOUTHEASTERN UTAH
       THROUGH THIS EVENING FOR ZONES 022-025-027-028-029.

SHORT TERM.....CJC
LONG TERM......EH
AVIATION.......TGJT
HYDROLOGY......BAL
Hazardous weather outlook, May 24, 5:02 AM MST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
602 AM MDT SUN MAY 24 2009

COZ001>014-017>023-UTZ022>025-027>029-251200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
602 AM MDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

...FLASH FLOOD WATCH IN EFFECT FOR PORTIONS OF EAST CENTRAL AND
SOUTHEAST UTAH AND WEST CENTRAL AND SOUTHWEST COLORADO THROUGH THIS
EVENING...

.DAY ONE...TODAY AND TONIGHT...
SHOWERS WILL BE NUMEROUS TODAY AND THIS EVENING WITH A FEW
THUNDERSTORMS. SOME OF THE STRONGEST SHOWERS OR THUNDERSTORMS WILL
PRODUCE HEAVY RAINFALL OVER ALREADY SATURATED SOILS. DRIER AIR WILL
MOVE INTO SOUTHEAST UTAH...BUT SCATTERED SHOWERS AND THUNDERSTORMS
WILL STILL OCCUR WITH LOCALIZED HEAVY RAIN POSSIBLE.

RIVERS AND STREAMS ACROSS WESTERN COLORADO AND EASTERN UTAH WILL
CONTINUE TO RUN HIGH FROM THE RECENT WARM TEMPERATURES...INCLUDING
MANY SMALL CREEKS. CAUTION IS URGED WHEN WALKING OR RECREATING NEAR
RIVERBANKS AND WATERWAYS.

FOR MORE INFORMATION...PLEASE VISIT THE NATIONAL WEATHER SERVICE
GRAND JUNCTION WEB SITE AT WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

MONDAY THROUGH FRIDAY...SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL CONTINUE EACH DAY...ESPECIALLY MOUNTAIN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY FOR HEAVY RAIN AND MONITORING
FLASH FLOODING.

In the hours before

Local storm report, May 24, 12:51 PM MST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
151 PM MDT SUN MAY 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     FUNNEL CLOUD     2 N MONTROSE            38.51N 107.87W
05/24/2009                   MONTROSE           CO   PUBLIC

            FIVE MEMBERS OF THE PUBLIC SAW A FUNNEL CLOUD BETWEEN
            1335 AND 1340 MDT.

&&

CCUOCO

The radar

The Grand Junction radar (KGJX), 137 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grand

When
May 24, 3:34 PM MST to 3:36 PM MST
Where
Grand County, (Cny)canyonlands Fld
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.770, -109.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173744.